Alert archive / Texas / Tornado Warnings in 2016

Tornado Warning 31, NWS Fort Worth, TX

May 9, 2016Lamar County, Texas

NWS Fort Worth, TX issued this tornado warning at May 9, 2016, 6:59 PM CDT for Lamar County, Texas. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2016, 6:59 PM CDT (23:59 UTC)
Expired
May 9, 2016, 7:30 PM CDT
In force
31 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

County Lamar County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 201 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 7:20 PM CDTHAIL 2.75Sumner, TXNEAR SUMNER WEST OF LAKE COOK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 2:36 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 12.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2016-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2016-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 465 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
465 m²/s²
0-3 km storm-relative helicity
489 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

039 
WFUS54 KFWD 092359
TORFWD
TXC277-100030-
/O.NEW.KFWD.TO.W.0031.160509T2359Z-160510T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
659 PM CDT MON MAY 9 2016

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN LAMAR COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 730 PM CDT
    
* AT 658 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED 7 MILES NORTHEAST OF HONEY GROVE...OR 15 MILES
  WEST OF PARIS...MOVING EAST AT 25 MPH.

  HAZARD...TORNADO AND PING PONG BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED ROTATION. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. 
           DAMAGE TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR.  TREE 
           DAMAGE IS LIKELY. 

* THIS TORNADIC THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHWESTERN LAMAR COUNTY...INCLUDING THE FOLLOWING LOCATIONS:
  SUMNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER
AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3391 9566 3363 9565 3360 9586 3383 9585
      3384 9582 3386 9582 3386 9579 3384 9577
      3386 9575 3387 9576 3390 9574 3388 9570
TIME...MOT...LOC 2358Z 250DEG 22KT 3368 9583 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

DUNN
1 follow-up statement
313 
WWUS54 KFWD 100018
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
718 PM CDT MON MAY 9 2016

TXC277-100030-
/O.CON.KFWD.TO.W.0031.000000T0000Z-160510T0030Z/
LAMAR TX-
718 PM CDT MON MAY 9 2016

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
NORTHWESTERN LAMAR COUNTY...
    
AT 717 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED 10 MILES WEST OF PARIS...MOVING EAST AT 25 MPH.

HAZARD...TORNADO AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED ROTATION. 

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
         SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE 
         TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR.  TREE DAMAGE IS 
         LIKELY. 

LOCATIONS IMPACTED INCLUDE...
AREAS JUST NORTHWEST OF TOCO.
AREAS JUST SOUTH OF SUMNER.

LAT...LON 3391 9566 3363 9565 3360 9586 3376 9585
      3380 9577 3386 9570
TIME...MOT...LOC 0017Z 247DEG 27KT 3368 9573 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

DUNN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at May 9, 6:23 PM CDT, 36 minutes earlier.

Area forecast discussion, May 9, 6:23 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
623 PM CDT MON MAY 9 2016

.AVIATION...
THUNDERSTORMS HAVE STRUGGLED TO DEVELOP SOUTHWARD DOWN THE
DRYLINE THIS AFTERNOON AND THE DFW METROPLEX TAF SITES ARE NOW IN
THE CLEAR REGARDING THUNDERSTORM POTENTIAL THIS EVENING. BREEZY
SOUTH WINDS WILL CONTINUE OVERNIGHT AT 15 TO 20 KTS WITH HIGHER
GUSTS POSSIBLE.

A SWATH OF LOW STRATUS IS EXPECTED TO DEVELOP AFTER MIDNIGHT
TONIGHT TO THE EAST OF THE STALLED DRYLINE. THIS MOISTURE BOUNDARY
WILL NEARLY BISECT THE DFW METROPLEX TAF SITES AND WILL ALSO BE
LOCATED VERY CLOSE TO THE WACO TAF SITE. DEPENDING ON ITS EXACT
POSITION...MVFR CIGS AT AREA TAF SITES COULD BE VERY SHORT LIVED
OR EVEN NON-EXISTENT TUESDAY MORNING...OR THEY MAY PERSIST THROUGH
MUCH OF TUESDAY MORNING IF THE MOISTURE AXIS MANAGES TO SHIFT
SLIGHTLY FURTHER WESTWARD. FOR NOW...WILL LEAVE A TEMPO GROUP AT
DFW SITES WITH LOW MVFR CIGS TUESDAY MORNING...BUT THE EASTERN
SITES LIKE KDFW AND KDAL MAY NEED TO INCLUDE A PREVAILING MVFR
GROUP IN FUTURE UPDATES. HAVE PREVAILED MVFR AT WACO WHICH HAS A
SLIGHTLY HIGHER CHANCE OF SEEING MVFR DEVELOPMENT. SKIES WILL
CLEAR BY LATE TUESDAY MORNING AND ADDITIONAL THUNDERSTORM CHANCES
WILL RESUME TUESDAY EVENING FOR AREAS SOUTH OF I-20. WACO WILL HAVE
THE HIGHEST POTENTIAL FOR STORMS AFTER 22 UTC ON TUESDAY AND HAVE
SHOWN VCTS AT THIS TIME.

STALLEY

&&

.PREV DISCUSSION... /ISSUED 333 PM CDT MON MAY 9 2016/
THE DRYLINE WILL CONTINUE MIXING EASTWARD LATE THIS AFTERNOON AND
SHOULD STALL JUST EAST OF THE INTERSTATE 35 CORRIDOR. THE 18Z FWD
SOUNDING SHOWS AN UNSTABLE AND NEARLY UNCAPPED ATMOSPHERE ACROSS
NORTH TEXAS. THEREFORE...WE EXPECT SCATTERED STORMS TO DEVELOP
ALONG AND AHEAD OF THE DRYLINE WITH THE BEST CHANCE FOR STORMS
GENERALLY EAST OF THE INTERSTATE 35 CORRIDOR LATE THIS AFTERNOON.
THE BEST LOW LEVEL WIND SHEAR WILL BE ALONG THE RED RIVER FROM
INTERSTATE 35 EASTWARD IN THE VICINITY OF PSEUDO-WARM FRONT.
THEREFORE...THERE WILL BE A SMALL WINDOW OF TIME BETWEEN 4 AND 7
PM WHEN THERE WILL BE AN ENHANCED TORNADO THREAT ALONG THE RED
RIVER. ELSEWHERE...ANY STORMS THAT DEVELOP WILL HAVE A THREAT FOR
LARGE HAIL AND DAMAGING WINDS. STORMS SHOULD END QUICKLY FROM WEST
TO EAST DURING THE EARLY EVENING HOURS WITH THE PASSAGE OF AN
UPPER LEVEL TROUGH.

DRY AND SUBSIDENT AIR WILL MOVE IN OVERNIGHT AND TUESDAY MORNING
IN THE WAKE OF THE DEPARTING UPPER TROUGH. HOWEVER...A FAST MOVING
SHORTWAVE WILL ROTATE OUT OF THE BIG BEND TUESDAY AFTERNOON AND
BRING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS. THE BEST
CHANCE OF STORMS TUESDAY AFTERNOON AND EVENING WILL BE SOUTH OF
INTERSTATE 20 AND ALONG AND WEST OF INTERSTATE 35. ANY STORMS THAT
DEVELOP LATE TUESDAY AFTERNOON/EVENING WILL HAVE THE POTENTIAL TO
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE TORNADO
THREAT SHOULD BE FAIRLY LOW TUESDAY DUE TO AN UNFAVORABLE LOW
LEVEL WIND PROFILE.

THERE WILL BE A BRIEF WINDOW OF LARGE SCALE SUBSIDENCE OVERNIGHT
TUESDAY/EARLY WEDNESDAY MORNING. HOWEVER...PROGRESSIVE WEST TO
NORTHWEST FLOW ALOFT IS EXPECTED WEDNESDAY AFTERNOON THROUGH
FRIDAY WHICH WILL KEEP THE ATMOSPHERE IN A STATE OF FLUX WITH
SEVERAL PERTURBATIONS EXPECTED. THE COMBINATION OF LARGE SCALE
LIFT PROVIDED BY THESE PERTURBATIONS COUPLED WITH A MOIST AND
UNSTABLE ATMOSPHERE WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS EACH DAY/NIGHT. THE BEST CHANCE OF STORMS WILL BE
WEDNESDAY NIGHT AND THURSDAY WHEN A COLD FRONT ENTERS THE REGION
AND STALLS. THE POTENTIAL FOR STRONG TO SEVERE STORMS WILL
CONTINUE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.
THERE WILL ALSO BE A HEAVY RAINFALL POTENTIAL ON THURSDAY
ASSOCIATED WITH THE STALLING COLD FRONT.

UPPER LEVEL HIGH PRESSURE WILL AMPLIFY ACROSS THE WESTERN U.S. ON
FRIDAY WHICH WILL PUT TEXAS IN NORTHWEST FLOW ALOFT. THIS PATTERN
WILL RESULT IN A POTENTIAL FOR A NOCTURNAL MCS FRIDAY NIGHT/SATURDAY
MORNING. IF THIS DOES DEVELOP MORE SEVERE WEATHER AND HEAVY
RAINFALL WILL IMPACT THE REGION.

THE UPPER PATTERN IS EXPECTED TO REMAIN PROGRESSIVE LATE IN THE
WEEKEND THROUGH EARLY NEXT WEEK WITH ACTIVE WESTERLY FLOW
RETURNING.

TEMPERATURES THROUGH EARLY NEXT WEEK WILL BE SEASONABLY WARM WITH
HIGHS MAINLY IN THE LOWER AND MIDDLE 80S AND LOWS IN THE 60S. THE
ONLY EXCEPTION WILL BE TUESDAY WHEN SOME LOWER AND MIDDLE 90S
DEVELOP ACROSS THE WESTERN HALF OF THE REGION DUE TO DOWNSLOPING
WINDS.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH    68  91  71  86  66 /  20  10  10  30  50
WACO                69  90  70  86  66 /  10  20  30  30  30
PARIS               68  86  69  84  64 /  30  10  10  30  50
DENTON              65  90  70  85  63 /  20  10  10  30  50
MCKINNEY            68  88  70  85  64 /  30  10  10  30  50
DALLAS              69  91  71  87  66 /  20  10  10  30  50
TERRELL             69  88  71  85  66 /  30  10  10  30  50
CORSICANA           70  89  70  85  67 /  20  20  20  30  40
TEMPLE              69  90  70  86  67 /  10  20  30  30  30
MINERAL WELLS       62  92  68  87  64 /  10  10  10  30  50

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

77/30
Hazardous weather outlook, May 9, 3:04 PM CDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
304 PM CDT MON MAY 9 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
304 PM CDT MON MAY 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...THROUGH LATE EVENING AND OVERNIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING FOR
AREAS MAINLY ALONG AND EAST OF INTERSTATE 35. AREAS FROM
GAINESVILLE TO BONHAM TO PARIS AND SOUTH TO SULPHUR SPRINGS HAVE
THE BEST CHANCE FOR THUNDERSTORMS THROUGH LATE EVENING. LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE.

FARTHER SOUTH...ISOLATED STORMS ARE EXPECTED THROUGH LATE EVENING
WITH MAINLY A LARGE HAIL AND DAMAGING WIND THREAT.

THUNDERSTORMS ARE GENERALLY NOT EXPECTED WEST OF INTERSTATE 35
AFTER 5 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS MAINLY SOUTH OF INTERSTATE 20
LATE TUESDAY AFTERNOON AND NIGHT. SOME STORMS COULD BE SEVERE
DURING THIS TIME.

BETTER STORM CHANCES ARE EXPECTED ON WEDNESDAY THROUGH THURSDAY
ACROSS ALL OF NORTH TEXAS. SEVERE WEATHER WILL BE POSSIBLE DURING
THIS TIME INCLUDING THE POSSIBILITY OF LARGE HAIL AND DAMAGING
WINDS.

THUNDERSTORM CHANCES WILL CONTINUE ACROSS MOST OF NORTH TEXAS LATE
FRIDAY THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THROUGH LATE EVENING GENERALLY
EAST OF INTERSTATE 35 AND ALONG THE RED RIVER.

DUNN

In the hours before

Local storm report, May 9, 6:54 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
654 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             3 N HONEY GROVE         33.62N  95.92W
05/09/2016  E1.00 INCH       FANNIN             TX   AMATEUR RADIO

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:08 PM CDTSpecial Weather StatementFWDEastland67 min
May 8, 7:12 PM CDTSevere Thunderstorm WarningFWDJack, Parker, Wise63 min
May 9, 12:01 AM CDTSpecial Weather StatementFWDErath29 min
May 9, 12:49 AM CDTSpecial Weather StatementFWDGrayson26 min
May 9, 3:51 AM CDTSpecial Weather StatementFWDYoung24 min
May 9, 4:17 AM CDTSevere Thunderstorm WarningFWDJack, Young58 min
May 9, 4:52 AM CDTAreal Flood AdvisoryFWDYoung3 hr
May 9, 4:57 AM CDTSpecial Weather StatementFWDMontague48 min
May 9, 5:53 AM CDTSpecial Weather StatementFWDJack, Montague52 min
May 9, 6:36 AM CDTSevere Thunderstorm WarningFWDStephens, Young54 min
May 9, 7:23 AM CDTSpecial Weather StatementFWDJack37 min
May 9, 7:52 AM CDTAreal Flood AdvisoryFWDJack3 hr
May 9, 8:58 AM CDTRiver Flood WarningFWDWise5 days
May 9, 6:04 PM CDTSevere Thunderstorm WarningFWDFannin, Lamar56 min
May 9, 6:16 PM CDTTornado WarningFWDFannin, Lamar29 min
May 9, 6:36 PM CDTTornado WarningFWDLamar54 min

Nearby

Tornado Warnings in Texas, 2016Every tornado warning in 2016Tornadoes in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.